How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 29958
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

Giving dog 9 unit insulin shot and the dog flinched just when

This answer was rated:

Giving dog 9 unit insulin shot and the dog flinched just when needle went in and we tusseled a bit. looked down at syringe to try again and it was empty. Certain at the moment that little or none went in the dog. Stupidly gave him a shot of 4 units and now i'm paranoid I was wrong.

Insulin brand is humulin N.
Shot(s?) were 2 hours ago after a good meal (cup of kibble) No sign any of problem.
Vet did a blood curve for him 5 days ago at 7 unit dosage and his glucose level got down to 260's so he upped the dose to 9
Welcome! My name isXXXXX am a 2003 graduate from UC Davis, and currently a Medical Director of a veterinary hospital.

I am sorry to hear about this concern.

So, to clarify, you are concerned because you don't know how much was given the first time and you gave an additional 4 units?

Dr. Andy
Customer: replied 3 years ago.

Yes I figure worst case he got 12-13 units when hi normal dose is 9

Okay Anon,
Well, with your certainty that quite a bit was NOT injected I really think you are in good shape. In fact, I see no reason to do anything else.

I would onl keep a close eye on Mongo over the next 12 hours, the typical duration of insulin shots.

Worst case? Well, our concern would be the insulin dropping the blood sugar too far. In that case, you could still offset any complication from too much insulin by giving an extra meal or a little sugar in the form of pancake syrup or karo syrup in maybe 4-6 hours.

Symptoms of hypoglycemia can include:
- weakness
- drunk like walking
- tremors or even a seizure event.

I would not expect these complications if the amount "total" given is close to 9 units or even 10 units. At 12-13 units, giving a little extra food or a teaspoon of pancake syrup in 2-3 hours may be a good idea.

I hope that information has been helpful.
Please remember to select Reply to Expert, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. Prior to leaving a feedback rating, which I greatly appreciate so I am recognized by Justanswer for responding, my goal is to provide you the best answer possible.
Dr. Andy

Customer: replied 3 years ago.

So maybe another meal about 5-6 hours after his insulin?

Small meal would be just fine. I would say at no longer than 4 hours. Remove normal insulin treatment tomorrow and make sure to tell your vet what happened so they can guide you further if needed.

Hope that additional information helps. Definitely, reply to me if there is any other way I may assist you. I hope my responses have been satisfactory?
Dr. Andy
Dr. Andy and other Dog Veterinary Specialists are ready to help you

Related Dog Veterinary Questions